Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2019, 10:00 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2019, 10:00 PM CDT (03:00 UTC)
- Expired
- Apr 28, 2019, 11:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 80.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 10:50 PM CDT | HAIL 1.5 | 1 Se Great Bend Airport, KS | AT WEST 56 HIGHWAY AND SW 40 AVE. |
| Apr 28, 10:55 PM CDT | TSTM WND GST 67 | Great Bend Airport, KS | |
| Apr 28, 10:55 PM CDT | HAIL 1 | 1 W Great Bend, KS | WEST SIDE OF TOWN. |
| Apr 28, 10:56 PM CDT | TSTM WND GST 74 | Great Bend Airport, KS | |
| Apr 28, 11:05 PM CDT | HAIL 1 | 5 Sw Great Bend, KS | AT SE 50 ROAD AND SE 60 AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
237
WUUS53 KICT 290300
SVRICT
KSC009-167-290400-
/O.NEW.KICT.SV.W.0028.190429T0300Z-190429T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1000 PM CDT Sun Apr 28 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Russell County in central Kansas...
Barton County in central Kansas...
* Until 1100 PM CDT.
* At 1000 PM CDT, severe thunderstorms were located along a line
extending from Pfeifer to near Timken to near Sanford, moving east
at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Wilson, Claflin,
Gorham, Pawnee Rock, Dorrance, Albert, Olmitz, Milberger, Bunker
Hill, Galatia, Susank, Great Bend Airport, Russell Airport,
Cheyenne Bottoms, Wilson State Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 176 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 9904 3896 9848 3826 9848 3826 9903
TIME...MOT...LOC 0300Z 272DEG 36KT 3870 9920 3844 9914 3823 9929
HAIL...1.50IN
WIND...80MPH
$$
LAWSON2 follow-up statements
340
WWUS53 KICT 290322
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1022 PM CDT Sun Apr 28 2019
KSC009-167-290400-
/O.CON.KICT.SV.W.0028.000000T0000Z-190429T0400Z/
Russell KS-Barton KS-
1022 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...
At 1022 PM CDT, severe thunderstorms were located along a line
extending from near Milberger to 6 miles south of Olmitz to near
Larned, moving east at 35 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Wilson, Claflin, Gorham,
Pawnee Rock, Dorrance, Albert, Olmitz, Milberger, Bunker Hill,
Galatia, Susank, Great Bend Airport, Russell Airport, Cheyenne
Bottoms, Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 9904 3896 9848 3826 9848 3826 9903
TIME...MOT...LOC 0322Z 271DEG 32KT 3869 9896 3843 9890 3823 9905
HAIL...1.50IN
WIND...80MPH
$$
LAWSON993
WWUS53 KICT 290348
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1048 PM CDT Sun Apr 28 2019
KSC009-167-290400-
/O.CON.KICT.SV.W.0028.000000T0000Z-190429T0400Z/
Russell KS-Barton KS-
1048 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...
At 1048 PM CDT, severe thunderstorms were located along a line
extending from near Dorrance to near Great Bend to near Radium,
moving southeast at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Wilson, Claflin, Gorham,
Pawnee Rock, Dorrance, Albert, Olmitz, Milberger, Bunker Hill,
Galatia, Susank, Great Bend Airport, Russell Airport, Cheyenne
Bottoms, Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 9904 3896 9848 3826 9848 3826 9903
TIME...MOT...LOC 0348Z 293DEG 38KT 3879 9864 3832 9875 3815 9893
HAIL...1.25IN
WIND...70MPH
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:23 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 28, 6:23 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 623 PM CDT Sun Apr 28 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 324 PM CDT Sun Apr 28 2019 A challenging forecast in the short term, especially surrounding chances for strong and severe thunderstorms this evening and overnight tonight. Later this evening, a cold front is expected to make its way southeastward across Kansas from western Nebraska/northeast Colorado. Ahead of this front, a strong southerly low-level jet will advect moisture into the region from the Gulf of Mexico, which will promote thunderstorm development given the available instability and daytime heating during the day today. The two main challenges will be the timing and intensity of these storms. Most models all generally show the greatest instability, at least initially, across south central Kansas with MUCAPE in excess of 2000 J/kg in some spots, 40+ kts of bulk shear, and steep mid-level lapse rates of around 8C/km or so. By around 06z, the more favorable parameters shift to central Kansas where impressive frontogenetical forcing is expected along/ahead of the front. Thus, thinking that a bit of initial development is possible in south central/southeast Kansas this evening before a second round of perhaps stronger storms develop along the boundary further north in central Kansas. Environmental conditions continue to favor more of a hail and wind threat in the stronger/severe storms that do develop, though an isolated tornado cannot be completely ruled out given the abundance of low-level helicity but fairly high forecast LCL heights. Localized flooding could also be a concern. Forecast precipitable water values around 1.4in are well above climo, so storms are likely to dump very heavy rainfall. Have held off on a flood watch for now, but certainly flooding could be possible in low-lying and flood prone areas. Once the front makes it through much of the area overnight, it is then expected to stall as it stretches across Missouri, far southeast Kansas, and central Oklahoma. Overrunning moisture will continue to support lingering showers and storms across southeast Kansas during the day on tomorrow and then become more widespread across the CWA tomorrow evening-overnight. Fairly challenging temperature forecast for tomorrow as well. Most guidance is quite a bit warmer than the going forecast but still think the limiting factor will be the extent of cloud cover and northerly flow over the area. Therefore, despite some small tweaks, have kept most of the temps in tact for tomorrow in favor of the cooler/more extensive cloud cover scenario. By Tuesday, a mid/upper shortwave will quickly race across the state, continuing shower/storm chances that could bring more rounds of heavy rain to southeast Kansas. Strong to severe storms will be possible during the afternoon/evening hours both days, with the greatest severe weather threat in south central Kansas on Monday and southeast Kansas on Tuesday. .LONG TERM...(Wednesday through Sunday) Issued at 324 PM CDT Sun Apr 28 2019 By the middle of the week, the weather will remain unsettled with continued chances for showers and thunderstorms Wednesday-early Thursday morning. At this time, severe weather does not appear likely in favor of more marginal thunderstorms and showers. Temperatures will remain slightly below normal throughout the week this week, rebounding back into the low 70s by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 619 PM CDT Sun Apr 28 2019 TSRA to impact the area through the overnight hours. Clusters of TSRA developing over western Kansas will continue to push east this evening/overnight, potentially impacting a large portion of our forecast area. Hail up to golfball size, wind gusts of 55kt+, and possibly even a tornado will be possible. Any terminal impacted by a TSRA will also see MVFR or lower VIS. In the wake of the storms, a wind shift to the north is expected, with lingering MVFR/low VFR CIGs likely. Of note, too, for several hours this evening, an increasing low-level jet will lead to LLWS conditions, especially south-central through southeast Kansas. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 64 52 68 / 40 20 70 80 Hutchinson 53 63 48 64 / 60 10 60 80 Newton 56 63 48 63 / 50 20 60 80 ElDorado 59 65 52 67 / 50 30 70 80 Winfield-KWLD 62 68 56 70 / 30 30 70 80 Russell 47 61 43 58 / 70 10 60 70 Great Bend 48 62 44 59 / 60 10 60 70 Salina 51 63 46 60 / 80 10 60 80 McPherson 52 63 47 62 / 70 10 60 80 Coffeyville 63 73 60 73 / 30 40 60 80 Chanute 61 69 57 72 / 60 40 70 80 Iola 61 68 57 71 / 70 40 70 80 Parsons-KPPF 62 72 59 73 / 40 40 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...RM
Hazardous weather outlook, Apr 28, 9:57 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 957 PM CDT Sun Apr 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 957 PM CDT Sun Apr 28 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A cluster of thunderstorms will push east southeast across portions of central and south-central Kansas through the overnight hours. The primary threats will be wind gusts of 60-70 mph, hail up to golfball size, and heavy rain. A low-end tornado threat may exist, especially across south-central Kansas. Severe Thunderstorm Watch 109 is in effect for this area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Multiple rounds of thunderstorms are in the forecast from Monday afternoon through Thursday morning. A few severe storms with quarter sized hail and 60mph wind gusts will be possible in south central Kansas on Monday and in southeast Kansas on Tuesday. Flooding will also be a concern through the first half of the week, as very heavy rainfall is expected in these storms. Wednesday into Thursday, showers and thunderstorms will be lighter. Some of these storms could be locally strong with small hail and winds up to 50 mph possible. An isolated severe thunderstorm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight, especially in central and south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 62 min |
| Apr 28, 11:09 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 36 min |
| Apr 28, 11:44 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Apr 28, 11:49 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 56 min |
| Apr 28, 11:56 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Apr 29, 12:14 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 46 min |
| Apr 29, 12:34 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Apr 29, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Sedgwick | 52 min |
| Apr 29, 12:41 AM CDT | Special Weather Statement | ICT | Marion | 34 min |
| Apr 29, 1:05 AM CDT | Special Weather Statement | ICT | Rice | 25 min |
| Apr 29, 1:17 AM CDT | Special Weather Statement | ICT | McPherson, Marion | 43 min |
| Apr 29, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 53 min |
| Apr 29, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 33 min |
| Apr 29, 1:50 AM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Apr 29, 2:03 AM CDT | Special Weather Statement | ICT | Harvey | 27 min |
| Apr 29, 2:08 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 67 min |
| Apr 29, 2:39 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 66 min |
| Apr 29, 2:50 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 40 min |
| Apr 29, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 32 min |
| Apr 29, 3:15 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 45 min |
| Apr 29, 3:32 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 58 min |
| Apr 29, 3:34 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.